Reviewed by Zach Willis, MD, MPHD, University of North Carolina School of Medicine and Erica Stohs, MD, MPH, University of Nebraska Medical Center  

Investigators from multiple US institutions reported a case series of adolescent males who developed myocarditis within days after receiving their second doses of Pfizer-BioNTech (BNT162b2) COVID-19 vaccination. The patients did well clinically, with all seven resolving symptoms rapidly, including three who were treated only with nonsteroidal anti-inflammatory drugs and four who received IVIG and corticosteroids. This series followed a strikingly similar series from Israel of seven adolescent males who developed perimyocarditis within 1-3 days of BNT162b2 receipt; in six of seven, symptoms developed following the second dose. Due to these and other reports, CDC initiated an investigation into the possibility of a causal link. While the investigation is ongoing, CDC continues to recommend that all eligible people (currently age 12 and above) receive COVID-19 vaccination. 

For context, a recent MMWR surveillance study found that the COVID-19 hospitalization rate of children aged 12-17 in 14 states was down from the January peak of 2.1/per 100,000 to 0.6 in mid-March, then rose to 1.3/100,000 in April. One-third required ICU and 5% required mechanical ventilation. There were no deaths. This hospitalization rate is substantially lower (12.5 times lower) than the adult population but does demonstrate that severe COVID-19 disease occurs is this age group, and they may be at greater risk as restrictions are lifted but they remain less likely to have been vaccinated than older individuals. 

The topic of myocarditis associated with the mRNA COVID-19 vaccinations is still evolving, and more information is likely to be forthcoming from the CDC investigation and the meeting of the Advisory Committee on Immunization Practices (ACIP) in late June. More information will be provided regarding the epidemiology, incidence, and risk factors for this rare adverse event as well as clinical considerations for management and future decisions regarding vaccination in those affected. However, at the present, the burden of COVID-19 disease still appears to outweigh the risk of this rare adverse reaction to the vaccine, and national organizations such as the American Heart Association continue to encourage all eligible persons ages 12 years and older to receive COVID-19 vaccination. 

References: 

  1. Marshall M, Ferguson ID, Lewis P, et al. Symptomatic Acute Myocarditis in Seven Adolescents Following Pfizer-BioNTech COVID-19 Vaccination. Pediatrics. Published online June 1, 2021. doi:10.1542/peds.2021-052478
  2. Snapiri O, Rosenberg Danziger C, Shirman N, et al. Transient Cardiac Injury in Adolescents Receiving the BNT162b2 mRNA COVID-19 Vaccine. Pediatr Infect Dis J. Published online June 2, 2021. doi:10.1097/INF.0000000000003235
  3. Clinical Considerations: Myocarditis after mRNA COVID-19 Vaccines | CDC. Published June 7, 2021. Accessed June 15, 2021. https://www.cdc.gov/vaccines/covid-19/clinical-considerations/myocarditis.html 
  4. Havers FP. Hospitalization of Adolescents Aged 12–17 Years with Laboratory-Confirmed COVID-19 — COVID-NET, 14 States, March 1, 2020–April 24, 2021. MMWR Morb Mortal Wkly Rep. 2021;70. Doi:10.15585/mmwr.mm7023e1